Thrombosis, Bleeding, and the Effect of Anticoagulation on Survival in Critically Ill Patients With COVID-19 in the United States
Specific to anticoagulation and COVID-19 and a lack of information, systemic clotting problems have emerged in severe and critically ill patients, pushing centers to make tough decisions. Signs currently suggest that COVID-19 is correlated with an elevated D-dimer, along with an association with thrombosis. Specifically, hypercoagulability may be a key mechanism of death in patients with COVID-19. Hanny Al-Samkari, M.D., of Massachusetts General Hospital in Boston, MA, sought through his Late-Breaking Abstract to examine incidence of radiographically confirmed venous thromboembolism (VTE) and major bleeding in a large nationally representative U.S. cohort, evaluate predictors of VTE in critically ill patients with COVID-19, and assess whether therapeutic anticoagulation affects survival.
In the 67-center cohort study of 3,239 critically ill adults with COVID-19, about 6% of patients developed VTE, and ~3% had a major bleeding event. Independent predictors of VTE were male sex, severe obesity, and higher D-dimer on ICU day 1. Among 2,809 patients included in the target trial emulation, ~12% received therapeutic anticoagulation in the first two days of ICU admission. In the primary analysis, during a median follow-up of 27 days, patients who received therapeutic anticoagulation had a risk of death similar to that of those who did not. Results were similar in subgroup analyses. Severe obesity, D-dimer elevation on ICU day 1, and male sex were predictors for VTE during the first 14 days of ICU stay.
The major conclusion made by Al-Samkari was that receipt of therapeutic anticoagulation early after ICU admission did not affect survival, and he observed that the 14-day incidences of VTE and major bleeding were 6.3% and 2.8%, respectively. As we await the results of randomized trials examining the optimal anticoagulant dosing in COVID-19, these findings suggest against empiric use of therapeutic-dose anticoagulation.
Read the full abstract here.